Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 92, NWS Sioux Falls, SD

June 23, 1998Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 23, 1998, 9:32 PM CDT for Union County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 1998, 9:32 PM CDT (02:32 UTC)
Expired
Jun 23, 1998, 10:05 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Union County, SD

What was reported inside it

TimeReportWhereRemark
Jun 23, 9:43 PM CDTHail 1.75Elk Pt, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 7:15 PM CDTTornado WatchSPC6 hr
Jun 23, 7:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

527 
WUUS1 KFSD 240235 RRA
SVRFSD
SDC127-240305-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
932 PM CDT TUE JUN 23 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTHEASTERN SOUTH DAKOTA

* UNTIL 1005 PM CDT

* AT 931 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 22 MILES NORTHWEST OF SIOUX CITY  OR 4
  MILES WEST OF ELK POINT MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELK POINT                AROUND 940 PM CDT
  RICHLAND                 AROUND 950 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:00 PM CDT, 32 minutes earlier.

Area forecast discussion, Jun 23, 9:00 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT TUE JUN 23 1998

SVR WX IN CWA. NO UPDATES FOR NOW.

.FSD...NONE

In the hours before

Local storm report, Jun 23, 7:56 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
756 PM CDT TUE JUN 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    1 W EMERSON               NE   1 INCH HAIL
06/23/98   DIXON

0748 PM    EMERSON                   NE   1.75 INCH HAIL
06/23/98   DAKOTA
Local storm report, Jun 23, 7:56 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
756 PM CDT TUE JUN 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    1 W EMERSON               NE   1 INCH HAIL
06/23/98   DIXON

0748 PM    EMERSON                   NE   1.75 INCH HAIL
06/23/98   DAKOTA
Local storm report, Jun 23, 8:58 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
858 PM CDT TUE JUN 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    1 W EMERSON               NE   1 INCH HAIL
06/23/98   DIXON

0748 PM    EMERSON                   NE   1.75 INCH HAIL
06/23/98   DAKOTA

0800 PM    SLOAN                     IA   1 INCH HAIL
06/23/98   WOODBURY

0806 PM    HORNICK                   IA   TORNADO
06/23/98   WOODBURY                       REPORTED BY EOC

0806 PM    SLOAN                     IA   1.75 INCH HAIL
06/23/98   WOODBURY

0808 PM    SLOAN                     IA   TORNADO
06/23/98   WOODBURY                       REPORTED BY EOC NEAR SLOAN

0814 PM    2 W SALIX                 IA   1 INCH HAIL
06/23/98   WOODBURY                       OCCURED AT BROWNS LAKE

0815 PM    5 W ALTA                  IA   1 INCH HAIL
06/23/98   BUENA VISTA

0824 PM    6 W DAKOTA CITY           NE   1 INCH HAIL
06/23/98   DAKOTA
Local storm report, Jun 23, 8:58 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
858 PM CDT TUE JUN 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    1 W EMERSON               NE   1 INCH HAIL
06/23/98   DIXON

0748 PM    EMERSON                   NE   1.75 INCH HAIL
06/23/98   DAKOTA

0800 PM    SLOAN                     IA   1 INCH HAIL
06/23/98   WOODBURY

0806 PM    HORNICK                   IA   TORNADO
06/23/98   WOODBURY                       REPORTED BY EOC

0806 PM    SLOAN                     IA   1.75 INCH HAIL
06/23/98   WOODBURY

0808 PM    SLOAN                     IA   TORNADO
06/23/98   WOODBURY                       REPORTED BY EOC NEAR SLOAN

0814 PM    2 W SALIX                 IA   1 INCH HAIL
06/23/98   WOODBURY                       OCCURED AT BROWNS LAKE

0815 PM    5 W ALTA                  IA   1 INCH HAIL
06/23/98   BUENA VISTA

0824 PM    6 W DAKOTA CITY           NE   1 INCH HAIL
06/23/98   DAKOTA

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:34 PM CDTSevere Thunderstorm WarningFSDClay51 min
Jun 23, 9:42 PM CDTSevere Thunderstorm WarningFSDBrule48 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.